This Morning: Liz Earle discusses supplements for hair loss
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Supplements include a variety of substances from multivitamins to complex concoctions that purport to aid in weight loss or build muscle. However, much like vitamins, the effectiveness of supplements is often disputed. A recent rise in liver injuries has also thrown the safety of supplements into question. An expert warned that products claiming to help with weight loss, energy and muscle gain, could have strong adverse effects.
Susan Farrell, contributing Editor at Harvard Health, warned that some supplements can send you to the emergency department.
Farrell looked at a study which gathered data from 63 different hospitals to establish which supplements posed the greatest risk to our health.
Speaking of the study, Farrell explained: “Researchers looked at surveillance data from emergency departments to estimate the annual number of visits associated with adverse effects from dietary supplements.
“The authors defined ‘dietary supplements’ as herbal or complementary products, and vitamins or amino acid micronutrients.”
READ MORE: High cholesterol: Top 5 fibre-rich foods that may help to lower cholesterol
Weight loss supplements
While most diet supplements remain harmless, some of the popular ingredients in weight loss products have been banned by the FDA due to harmful side effects, including liver damage, high blood pressure, and increased heart rate.
Farrell explained: “Patients visiting the emergency department for symptoms related to supplement use were an average of 32 years old, and women made up more than half of all visits.
“Just over 10 percent of these visits resulted in admission to the hospital, especially among adults older than 65.”
“Weight-loss products accounted for one quarter of all single-product emergency department visits and disproportionately affected women.
The number of patients being admitted to hospital with injuries caused by supplements claiming to promote muscle growth is also increasing, with some people harmed so severely they required a liver transplant.
Doctor Farrell noted: “According to the CDR Mark S Miller, a regulatory review officer at the U.S Food and Drug Administration, bodybuilding products that contain steroids or steroid-like substances are associated with potentially serious heart risks, including liver injury.
“Some liver injuries can be life-threatening.”
Many pharmacy and health foods stores across the UK sell a multitude of herbs and supplements that claim to boost energy. But such supplements may also have strong adverse effects.
Doctor Farrell added: “Energy-boosting products made up another 10 percent of the visits.
“The (FDA) suggests that you consult with a health care professional before using any dietary supplement. Many supplements contain ingredients that have strong biological effects, and such products may not be safe in all people.”
Since the FDA does not test all supplements, there’s no guarantee that each ingredient in every supplement is safe, health bodies therefore suggest you ask a health professional about the safety of a product before consuming it.
As the Johns Hopkins School of Medicine notes, the liver is responsible for breaking down medications, and producing bile, which carries away waste, and is crucial for digestion. Medications and supplements can damage the liver while it’s doing its work.
According to Everyday Health, here are some tips to keep the liver in good health:
- Always ask your doctor about a herbal product before taking it
- Investigate the ingredients’ list of a herbal remedy before trying it
- Limit the number of herbal products you consume
- Check the LiverTox website for background information on remedies.
Chronic use or misuse of drugs like steroids and inhalants are known to permanently damage the liver.
Furthermore, using alcohol and certain drugs together can increase the risk of liver damage.
Source: Read Full Article